Fatal intracranial bleed potentially due to a warfarin and influenza vaccine interaction.
Ann Pharmacother. 2009 Apr;43(4):754-60
Authors: Carroll DN, Carroll DG
OBJECTIVE: To report a case of fatal intracranial bleeding possibly due to an interaction between warfarin and inactivated influenza vaccination. CASE SUMMARY: A 64-year-old white male was admitted to the hospital after becoming unresponsive. The family reported a 2-day history of bleeding from the patient's rectum prior to admission. He had no recent changes in medical conditions or medication regimen, which included warfarin for stroke prophylaxis secondary to atrial fibrillation. The patient had received an inactivated influenza vaccine 4(1/2) weeks prior to presentation, at which time his international normalized ratio (INR) was 2.0. Upon admission, the patient's INR was greater than 15; INR values over the previous 6 months had been relatively stable (range 1.4-4.7). A noncontrast computed tomography scan of the head showed a large parenchymal hemorrhagic infarction involving the left temporal, parietal, and occipital lobes. In the emergency department, the patient received a nitroglycerin infusion to maintain systolic blood pressure in the range of 140-160 mm Hg as well as an infusion of 4 units of fresh frozen plasma and 10 mg of vitamin K. Following a neurosurgery evaluation, it was determined that nothing meaningful could be done to alter the patient's outcome positively, and he died approximately 17 hours after admission. DISCUSSION: To date, most reports of concomitant warfarin therapy and influenza vaccination indicate no significant change in average anticoagulation parameters. However, there are reports of individuals who may have experienced increased anticoagulation following influenza vaccination. The reason for these increases is unknown, but may involve only certain components of the vaccine, which is altered almost annually. Our patient's significant INR elevation, after being relatively stable for at least 6 months, was thought to be due to an interaction between warfarin and the influenza vaccination. The Horn Drug Interaction Probability Scale indicated a possible interaction between warfarin and the influenza vaccination. CONCLUSIONS: Considering the outcome in our patient, as well as outcomes in other individuals who have experienced an increased INR in a similar scenario, it appears justified to implement more frequent INR evaluations during the 4-6 weeks following influenza vaccination.
PMID: 19336651 [PubMed - in process]